Alert archive / California / Wind Advisories in 2020

Wind Advisory 2, NWS Las Vegas, NV

January 11, 2020Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Jan 11, 2020, 8:20 AM PST for Inyo County, San Bernardino County, California. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 8:20 AM PST (16:20 UTC)
Expired
Jan 11, 2020, 5:57 PM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 95 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 4.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2595 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS75 KVEF 111620
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
820 AM PST Sat Jan 11 2020

CAZ519-520-112300-
/O.NEW.KVEF.WI.Y.0002.200111T1620Z-200111T2300Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
820 AM PST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Strong gusts could create hazardous driving conditions
  along Highway 395. Gusty winds could blow around unsecured 
  objects. Tree limbs could be blown down and a few power outages 
  may result.

* ADDITIONAL DETAILS...The strongest gusts are expected to remain
  west of Highway 395 along the slopes near canyon openings.
  However, westerly gusts 45 to 55 mph could reach the highway at
  times creating strong crosswinds and hazardous driving 
  conditions...especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
436 
WWUS75 KVEF 112113
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
113 PM PST Sat Jan 11 2020

CAZ523-112300-
/O.EXA.KVEF.WI.Y.0002.000000T0000Z-200111T2300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
113 PM PST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Western Mojave Desert.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Strong gusts and areas of blowing dust and sand will
  create hazardous driving conditions along roads and highways in
  western San Bernardino County. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ519-520-112300-
/O.CON.KVEF.WI.Y.0002.000000T0000Z-200111T2300Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
113 PM PST Sat Jan 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Strong gusts could create hazardous driving 
  conditions along Highway 395. Gusty winds could blow around 
  unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

* ADDITIONAL DETAILS...The strongest gusts are expected to 
  remain west of Highway 395 along the slopes near canyon 
  openings. However, westerly gusts 45 to 55 mph could reach the 
  highway at times creating strong crosswinds and hazardous 
  driving conditions...especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
099 
WWUS75 KVEF 112256
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
256 PM PST Sat Jan 11 2020

CAZ519-520-120000-
/O.EXP.KVEF.WI.Y.0002.000000T0000Z-200111T2300Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
256 PM PST Sat Jan 11 2020

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

Winds have decreased below advisory levels.

$$

CAZ523-120200-
/O.EXT.KVEF.WI.Y.0002.000000T0000Z-200112T0200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
256 PM PST Sat Jan 11 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Western Mojave Desert.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Strong gusts and areas of blowing dust and sand will 
  create hazardous driving conditions along roads and highways 
  in western San Bernardino County. Tree limbs could be blown 
  down and a few power outages may result.

* ADDITIONAL DETAILS...Strong west winds are expected to continue
  across the western portions of San Bernardino County through the
  remainder of the afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
378 
WWUS75 KVEF 120157
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
557 PM PST Sat Jan 11 2020

CAZ523-120300-
/O.CAN.KVEF.WI.Y.0002.000000T0000Z-200112T0200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
557 PM PST Sat Jan 11 2020

...WIND ADVISORY HAS EXPIRED...

The Wind Advisory for the Western Mojave Desert including Barstow
will be allowed to expire at 6PM. Area observations show wind
gusts are on a downtrend and have fallen below advisory criteria. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 11, 2:53 AM PST, 5 hours 27 minutes earlier.

Area forecast discussion, Jan 11, 2:53 AM PST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
253 AM PST Sat Jan 11 2020

.SYNOPSIS...A series of weather systems will bring breezy to
locally windy conditions today, Sunday and Tuesday, along with
cooler temperatures. Dry conditions will continue for most of area
through at least the middle of next week. A potent weather system
will bring elevated precipitation chances and stronger winds late
next week.
&&

.DISCUSSION...A series of weather disturbances will rotate through
the Great Basin over the next several days. The main impacts with
these systems will be enhanced winds in the eastern Sierra slopes
along with northerly breezes associated with surface fronts.

Water vapor shows the first of these systems diving southeastward
into the Great Basin. Winds have started to respond in the Sierra,
with gusts between 40-50 MPH observed above 7,000 feet. Expect these
gusty winds to continue through morning and should gradually weaken
early this afternoon as flow aloft becomes more northwesterly and
cold front pushes through at the surface. Winds are also expected to
respond across the western Mojave Desert this afternoon, where gusts
will increase to 30-40 MPH later this morning before tapering down
early this evening. Outside of the aforementioned areas, expect
breezy conditions through the afternoon and evening. In addition to
winds there will be a chance of light snow showers across northern
Lincoln County tonight - no accumulation is expected. Elsewhere,
conditions will remain dry.

Two more speedy shortwaves will move through between Sunday and
Tuesday. Both of these systems will bring another round breezy to
locally wind conditions Sunday night and again on Tuesday. Gusty
winds on Tuesday will span further across the Mojave Desert, but are
generally expected to be below 40 MPH. Precip chances will be low
for both of these systems due to limited and moisture and low wave
amplification. However, light precip cannot be ruled out for the
Sierra, southern Great Basin, and Arizona Strip, especially Tuesday.

After a quiet day on Wednesday, attention turns toward an
amplifying trough offshore, progged to progress inland
Thursday/Friday. Run-to-run ensemble consistency has been decent and
continues to signal broad gusty winds across the southern Great
Basin and Mojave Desert as well as a shot at some light precip
Friday night/Saturday morning. Precip impacts appear to be low, with
little in the way of QPF/snow accumulation.

Expect temperatures to hover a few degrees below normal through the
weekend and most of next week.
&&

.AVIATION...For McCarran...No operationally significant winds,
clouds, or weather expected through Monday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Periods of gusty westerly winds will affect the eastern
slopes of the Sierra and western San Bernardino County through
Sunday, with significant turbulence likely over the Owens Valley and
in the Barstow region. North to northwest winds gusting up to 30
knots will also affect the southern Great Basin this afternoon and
evening. Otherwise, no operationally significant winds, clouds, or
weather expected through Monday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Boothe
AVIATION.....Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.